North Carolina, 2004

Hail in North Carolina, March 31, 2004

March 31, 2004 · NWS RAH · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 31, 1:15 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 31, 1:15 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EST WED MAR 31 2004

.DISCUSSION...
OVERALL...COLD CORE CLOSED LOW WILL REMAIN OVER MID ATLC REGION FOR
THE REST OF THE WEEK INTO THE WEEKEND. VORT LOBES WILL CONTINUE TO
ROTATE THROUGH THE BASE OF LOW...THUS TIMING OF ONE OF THESE LOBES
CROSSING THE AREA WILL BE TRICKY. MODELS IN AGREEMENT IN ROTATING
ONE SUCH LOBE THROUGH LATER THIS AFTERNOON AND EVENING (THROUGH
ABOUT 06Z). CLOSE LOW AND VORT LOBES ROTATING AROUND BASE WILL
CONTINUE THROUGH FRIDAY. THIS WILL RESULT IN MOSTLY SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY THROUGH THE PERIOD. TEMPERATURES WILL BE
TRICKY. EXPECT CONSIDERABLE CLOUDINESS THROUGH FRIDAY. THUS
TEMPERATURES REMAIN ON THE COOL SIDE AND MODEL GUIDANCE MAY BE A TAD
WARM. HOWEVER IF AND WHEN BREAKS...TEMPERATURES WILL BE SOMEWHAT
WARMER. FOR NOW GUIDANCE LOOK REASONABLE.

SO FOR TONIGHT FRIDAY...
AS MENTIONED...VORT LOBE ROTATING ACROSS AREA LATER THIS
AFTERNOON/EVENING...LIFTING NORTHEAST ABOUT 06Z. WILL CONTINUE
LIKELY POPS THROUGH ABOUT 06Z...DECREASING TO A CHANCE AFTER
MIDNIGHT...JUST NORTHERN HALF BY DAYBREAK. AIR MASS QUITE UNSTABLE
AS MODIFIED SOUNDING INDICATE LAPSE OVER 6 WITH K-MID
20S...TTOTAL...AROUND 50 AND LI -3. THUS CURRENT BREAKS AND VORT
LOBE APPROACHING WILL INCREASE CHANCE FOR THUNDER ACTIVITY THIS
AFTERNOON INTO THE EVENING.

CONTINUE CHANCE DURING THE DAY THURSDAY...LESSER CHANCE SOUTHERN
SECTIONS MAINLY IN THE AFTERNOON. A LULL THURSDAY EVENING...THEN
ANOTHER LOBE MOVING INTO NORTHERN SECTIONS LATE THURSDAY NIGHT INTO
FRIDAY...CONTINUE CHANCE POPS. WILL KEEP TEMPERATURES ON THE COOL
SIDE. MINOR TWEAKS FROM GOING FORECAST TO ACCOUNT FOR POTENTIAL
BREAKS.

SATURDAY THROUGH WEDNESDAY...
CUTOFF FINALLY PUSHING EAST OF AREA ON SATURDAY BUT PLENTY OF LOW
LEVEL MOISTURE REMAIN. SO EXPECT CONSIDERABLE CLOUD COVER THROUGH
THE WEEKEND. TEMPERATURES REMAIN ON THE COOL SIDE BELOW SEASONAL NORMS.
SYSTEM APPROACHING MID WEEK BRINGING INCREASED MOISTURE. WILL NOT
MENTION ANY PRECIP AT THE MOMENT. INCREASE CLOUDS ON WEDNESDAY

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RA/MLM
Hazardous weather outlook, Mar 31, 5:44 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EST WED MAR 31 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311443-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
544 AM EST WED MAR 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM THESE STORMS.
AT THIS TIME THE MAJOR THREAT APPEARS TO BE HAIL ONE IN DIAMETER OR
LESS...ALTHOUGH DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE.

ALTHOUGH ALL OF CENTRAL NORTH CAROLINA MAY POTENTIALLY EXPERIENCE
SEVERE WEATHER TODAY...THE MAIN AREA OF CONCERN WILL BE IN THE SOUTH
AND IN THE EAST PARTS EAST OF DURHAM AND ROXBORO...AND MAINLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BUT NOT EXPECTED AZT THIS TIME AS
THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE NUMEROUS.

The radar

The Raleigh/Durham radar (KRAX), 63 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Vance

When
March 31, 4:55 PM EST
Where
Vance County, Kittrell
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.233, -78.433

Hail, Wake

When
March 31, 8:28 PM EST
Where
Wake County, Morrisville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.817, -78.833

Hail, Wake

When
March 31, 8:50 PM EST
Where
Wake County, Raleigh
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.800, -78.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388523, 5388524, 5388525.